Texas, 2015Damaging Winds and High Wind in Texas, May 23, 2015
May 23, 2015 · NWS LUB · 3 events in 3 counties and zones
A short wave trough moving overhead coupled with ample moisture produced scattered thunderstorms on the evening of the 23rd. The storms that did become severe produced severe wind gusts in Lynn and King Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough moving overhead coupled with ample moisture produced scattered thunderstorms on the evening of the 23rd. The storms that did become severe produced severe wind gusts in Lynn and King Counties. In an area of trailing stratiform precipitation, a severe wind gust was observed at the Texas Tech University West Texas mesonet site near Abernathy (Hale County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 2:42 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, May 23, 2:42 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SAT MAY 23 2015
.SHORT TERM...
A LOT GOING ON THIS AFTERNOON WITH THE RISK FOR SEVERE THUNDERSTORMS
AND HEAVY RAINFALL HIGHLIGHTING THE FORECAST. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR ROUGHLY THE EASTERN HALF OF THE CWA THROUGH 9
PM. ADDITIONALLY...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA
THROUGH 7 PM.
CONVECTION HAS PERSISTED ALL DAY NEAR AND NORTH OF A SAGGING OUTFLOW
BOUNDARY OVER THE SOUTHERN TEXAS PANHANDLE...WITH THE MOST
WIDESPREAD AND HEAVY ACTIVITY CURRENTLY UP AROUND CHILDRESS. THIS
AREA AND POINTS TO THE SOUTH AND SOUTHWEST...WHERE THE BEST
MOISTURE...INSTABILITY AND LARGE SCALE LIFT ARE IN PLACE...WILL
CONTINUE TO HAVE BEST CHANCE OF WIDESPREAD CONVECTION AND HEAVY
RAINFALL /AND THE ATTENDANT FLOOD THREAT/. FURTHER WEST...A DRYLINE
HAS TIGHTENED NEAR THE STATE LINE...WITH ISOLATED TO SCATTERED
CONVECTION TRYING TO FIRE ALONG IT. MOISTURE LEVELS WERE LOWER NEAR
THE TX/NM LINE AND COVERAGE SHOULD BE MORE LIMITED...SO THE THREAT
FOR WIDESPREAD HEAVY RAINFALL IS LOWER...THOUGH ISOLATED POCKETS OF
HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGEST CORES. MORE ACTIVITY
WAS ALSO NOTED NEAR AND SOUTH OF JAL AND THIS COULD MOVE INTO THE
SOUTHWEST ZONES LATER THIS AFTERNOON.
SO FAR THE CONVECTION HAS PULSED UP AND DOWN...THOUGH GIVEN THE
MAGNITUDE OF THE INSTABILITY AND SHEAR A DEFINITE SEVERE WEATHER
THREAT EXISTS FOR ANY STORMS THAT CAN REALIZE THE FULL INSTABILITY
AND SHEAR LATE THIS AFTERNOON INTO THIS EVENING. THE LOWEST LCL AND
LFC VALUES AND HIGHEST HELICITY VALUES ARE FOUND IN THE ROLLING
PLAINS...AND THIS COULD SUPPORT A LOCALLY HIGHER TORNADO THREAT...AS
WELL AS NEAR THE BOUNDARY ACROSS THE SOUTHERN PANHANDLE.
THE BEST STORM CHANCES SHOULD GRADUALLY SHIFT EAST THROUGH THE LATE
EVENING HOURS. MUCH OF THE SOUTH PLAINS REGION COULD SEE A RETURN OF
STRATUS LATE TONIGHT AND EARLY SUNDAY...BUT FLOW FIELDS SHOULD VEER
/AT LEAST ON THE CAPROCK/ DURING THE DAY AS THE WESTERN STORM SYSTEM
LIFTS OVER THE CENTRAL AND NORTHERN HIGH PLAINS AHEAD OF THE NEXT
SHORTWAVE TROUGH MAKING QUICK PROGRESS INTO THE DESERT SOUTHWEST.
THIS SHOULD PLACE THE DRYLINE SOMEWHERE NEAR THE EDGE OF THE CAPROCK
OR INTO THE ROLLING PLAINS BY PEAK HEATING ON SUNDAY. ISOLATED TO
SCATTERED STRONG/SEVERE STORMS WILL AGAIN BE POSSIBLE ALONG AND EAST
OF THE DRYLINE ACROSS THE EASTERN SECTIONS...THOUGH THE OVERALL
COVERAGE MAY BE LIMITED AS THE REGION IS SITUATED IN SUBSIDENT FLOW
BEHIND AN EARLY DAY SHORTWAVE.
TEMPERATURES WILL CONTINUE TO TREND MORE SEASONABLE...WITH HIGHS
TOMORROW IN THE UPPER 70S AND LOWER 80S COMMON.
.LONG TERM...
NO SIGNIFICANT CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF
THE FORECAST. IT STILL APPEARS THAT MEMORIAL DAY MAY BE ACTIVE AS
THE NEXT SHORTWAVE MOVES ACROSS THE REGION. THIS WAVE IS QUITE
COMPACT AND IT IS STILL UNCERTAIN WHAT TRACK IT WILL TAKE ACROSS
WEST TEXAS ON MONDAY. THE 12 UTC MODELS SUGGEST THAT THE BEST LIFT
AND STORM CHANCES WILL BE ACROSS SRN AND ERN PORTIONS OF OUR AREA
MONDAY AFTERNOON AND EVENING. ALSO...THE TRACK OF THE SYSTEM MAY
KEEP THE STRONGER MID-LVL WINDS TO OUR SOUTH...LIMITING WIND SHEAR
AND REDUCING THE OVERALL SEVERE THREAT.
WE EXPECT THAT WE/LL SEE LESS CHANCE AND/OR COVERAGE OF T-STORMS
TUESDAY INTO WEDNESDAY BUT THE FORECAST MID-LEVEL RIDGING APPEARS
WEAKER THAN IT DID PREVIOUSLY SUGGESTING THAT THE WEATHER MAY NOT
BE COMPLETELY QUIET. WEDNESDAY NIGHT...THE QPF SIGNAL INCREASES
ACROSS SW TX INTO THE SW SPLNS AS A LARGER TROUGH MOVES THROUGH
THE DESERT SOUTHWEST. SEVERAL SHORTWAVES ARE LIKELY TO PASS OVER
THE REGION THURSDAY BEFORE THE MAIN TROUGH MOVES ACROSS ON
FRIDAY. THIS TROUGHINESS SHOULD SUPPORT A STORMY
PERIOD...POSSIBLY WITH ANOTHER THREAT OF HEAVY RAINFALL. THE GFS
AND ECMWF ARE STILL ADVERTISING A COLD FRONT FRIDAY NIGHT OR
SATURDAY...BUT INBOUND UPPER RIDGING MAY PREVENT THE FRONT FROM
ENHANCING PRECIP CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 50 78 50 77 / 20 10 0 20
TULIA 54 78 51 77 / 30 10 10 20
PLAINVIEW 55 78 52 77 / 30 20 10 20
LEVELLAND 56 81 53 80 / 30 10 10 20
LUBBOCK 57 82 55 80 / 30 20 10 20
DENVER CITY 56 81 54 81 / 30 10 10 20
BROWNFIELD 57 82 55 81 / 40 10 10 20
CHILDRESS 61 80 59 82 / 50 30 10 30
SPUR 59 81 57 80 / 60 30 10 40
ASPERMONT 63 84 60 82 / 80 40 10 50
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR TXZ024>026-
030>032-036>038-041>044.
&&
23/33
Hazardous weather outlook, May 23, 11:20 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 PM CDT SAT MAY 23 2015
TXZ021>044-241730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1220 PM CDT SAT MAY 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORM FORMATION WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT
OVER MOST OF THE REGION AND STORMS WHICH DO FORM WILL HAVE THE
POTENTIAL TO BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS
AND POSSIBLY EVEN A TORNADO. HOWEVER...CONFIDENCE ON THE
SPECIFIC TIMING AND LOCATION OF THUNDERSTORM FORMATION REMAINS
LOW. THUNDERSTORM DEVELOPMENT COULD TAKE PLACE ALONG THE DRYLINE
NEAR THE STATE LINE THIS AFTERNOON. ADDITIONALLY STORMS MAY
PRODUCE HEAVY RAINFALL AND LEAD TO FLASH FLOODING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ROLLING PLAINS...EASTERN SOUTH PLAINS
AND SOUTHEAST TEXAS PANHANDLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A RISK OF STRONG TO SEVERE STORMS WILL EXIST MOST DAYS NEXT WEEK
WITH PERHAPS A LOWER RISK ON TUESDAY AND WEDNESDAY. AS THE
ACTIVITY EACH DAY COULD IMPACT THE SEVERE RISK IN SUBSEQUENT
DAYS...THE SEVERE POTENTIAL EACH DAY REMAINS UNCLEAR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 23, 2:14 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLOOD MEMPHIS 34.73N 100.54W
05/23/2015 HALL TX POLICE DEPT
MINOR FLOODING REPORTED ALONG SH256 BETWEEN BRICE AND
MEMPHIS. ALSO REPORTED ALONG SH287 IN MEMPHIS.
&&
EVENT NUMBER LUB1500212
JMSpecial weather statement, May 23, 2:25 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT SAT MAY 23 2015
TXZ025-026-232100-
CHILDRESS TX-HALL TX-
325 PM CDT SAT MAY 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HALL AND CHILDRESS
COUNTIES UNTIL 400 PM CDT...
AT 324 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF CHILDRESS...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...MEMPHIS...TELL AND ESTELLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3460 10000 3431 10046 3431 10048 3469 10061
3474 10056 3475 10000
TIME...MOT...LOC 2024Z 233DEG 44KT 3456 10038
23Special weather statement, May 23, 2:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT SAT MAY 23 2015
TXZ026-032-232115-
CHILDRESS TX-COTTLE TX-
349 PM CDT SAT MAY 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COTTLE AND SOUTHERN
CHILDRESS COUNTIES UNTIL 415 PM CDT...
AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TELL...OR 10 MILES SOUTHWEST OF CHILDRESS...MOVING NORTHEAST AT 25
MPH.
DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS...TELL...HIGHWAY 287 AND KIRKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3418 10035 3431 10048 3432 10042 3444 10041
3469 10000 3435 10000
TIME...MOT...LOC 2048Z 231DEG 20KT 3430 10035
23Special weather statement, May 23, 3:40 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
440 PM CDT SAT MAY 23 2015
TXZ026-232215-
CHILDRESS-
440 PM CDT SAT MAY 23 2015
...A STRONG THUNDERSTORM WILL AFFECT CHILDRESS COUNTY...
AT 439 PM CDT...A STRONG THUNDERSTORM WAS OVER CHILDRESS...MOVING
NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH...PEA SIZE HAIL AND VERY HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHILDRESS AND KIRKLAND AND HIGHWAY 287.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3465 10000 3438 10000 3431 10026 3443 10036
3474 10016 3475 10009
TIME...MOT...LOC 2139Z 225DEG 24KT 3445 10021Local storm report, May 23, 4:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD CHILDRESS 34.42N 100.25W
05/23/2015 CHILDRESS TX AMATEUR RADIO
MINOR STREET FLOODING IN NW CHILDRESS DUE TO HEAVY RAIN
IN THE PAST HOUR...APPROX 2.20 INCHES.
&&
EVENT NUMBER LUB1500213
JMSpecial weather statement, May 23, 4:06 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT SAT MAY 23 2015
TXZ034-039-040-232230-
HOCKLEY TX-TERRY TX-YOAKUM TX-
506 PM CDT SAT MAY 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOCKLEY...
NORTHWESTERN TERRY AND NORTHEASTERN YOAKUM COUNTIES UNTIL 530 PM
CDT...
AT 506 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOKIO...OR 12 MILES EAST OF PLAINS...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL...WIND GUSTS UP TO 50 MPH...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUNDOWN AND TOKIO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHWESTERN
TEXAS.
LAT...LON 3320 10275 3339 10264 3339 10259 3347 10260
3356 10255 3333 10224 3309 10258
TIME...MOT...LOC 2206Z 218DEG 23KT 3321 10262Thunderstorm Wind, Lynn
- When
- May 23, 4:25 PM CST
- Where
- Lynn County, 8 mi ENE of Odonnell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.014, -101.703
The emergency manager for Lynn County reported an estimated wind gust of 65 mph. No damage was reported.
High Wind, Hale
- When
- May 23, 6:00 PM CST
- Where
- Hale forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Thunderstorm Wind, King
- When
- May 23, 6:30 PM CST to 6:35 PM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
A Texas Tech University West Texas mesonet site near Guthrie reported wind gusts up to 64 mph for a five minute period.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 201514 deaths · $220 million · EF1 · 50 events
- Tornadoes and Flash Flooding in Texas, May 23 to 28, 20156 deaths · 9 injured · $38 million · EF2 · 111 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 20154 deaths · $105,000 · EF0 · 70 events
- Rip Currents in Florida, May 23 to 25, 20154 deaths · 7 injured · 4 events
- Tornadoes and Flash Flooding in Oklahoma, May 23 to 24, 2015$4.2 million · EF1 · 81 events
- Rip Current in Florida, May 23, 20151 death · 1 event
- Rip Current in South Carolina, May 23, 20151 death · 1 event
- Tornado and Flash Flooding in Texas, May 23 to 24, 2015$995,000 · EF1 · 10 events
- Flash Flood and Flood in Colorado, May 23 to 24, 2015$185,000 · 2 events
- Flash Flood and Damaging Winds in Texas, May 23, 2015$70,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Louisiana, May 23 to 27, 2015$14,000 · 50 kt wind · 9 events
- Lightning Strike in Florida, May 23, 2015$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567522, 567523, 567524.